The University of Southampton
University of Southampton Institutional Repository

Discontinuity geometry for an impact oscillator

Discontinuity geometry for an impact oscillator
Discontinuity geometry for an impact oscillator
We use methods of singularity theory to classify the local geometry of the discontinuity set, together with associated local dynamics, for a discrete dynamical system that represents a natural class of oscillator with one degree of freedom impacting against a fixed obstacle. We also include descriptions of the generic transitions that occur in the discontinuity set as the position of the obstacle is smoothly varied. The results can be applied to any choice of restitution law at impact. The analysis provides a general setting for the study of local and global dynamics of discontinuous systems of this type, for example giving a geometric basis for the possible construction of Markov partitions in certain cases.
1468-9367
389-420
Chillingworth, D.R.J.
39d011b7-db33-4d7d-8dc7-c5a4e0a61231
Chillingworth, D.R.J.
39d011b7-db33-4d7d-8dc7-c5a4e0a61231

Chillingworth, D.R.J. (2002) Discontinuity geometry for an impact oscillator. Dynamical Systems, 17 (4), 389-420. (doi:10.1080/1468936021000041654).

Record type: Article

Abstract

We use methods of singularity theory to classify the local geometry of the discontinuity set, together with associated local dynamics, for a discrete dynamical system that represents a natural class of oscillator with one degree of freedom impacting against a fixed obstacle. We also include descriptions of the generic transitions that occur in the discontinuity set as the position of the obstacle is smoothly varied. The results can be applied to any choice of restitution law at impact. The analysis provides a general setting for the study of local and global dynamics of discontinuous systems of this type, for example giving a geometric basis for the possible construction of Markov partitions in certain cases.

Text
714038171.pdf - Other
Download (371kB)

More information

Published date: December 2002

Identifiers

Local EPrints ID: 29796
URI: http://eprints.soton.ac.uk/id/eprint/29796
ISSN: 1468-9367
PURE UUID: 191e92fc-259a-4f43-98a9-20d054b3eca5

Catalogue record

Date deposited: 12 May 2006
Last modified: 16 Dec 2019 19:21

Export record

Altmetrics

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of http://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×